# SDR 2020FA0000012

- Difficulty date: May 24, 2019
- Submitted: January 8, 2020
- Operation: General aviation
- Aircraft: N8522Y
- Make and model: Airtrc AT802A
- Aircraft serial: 802A0188
- Engine: Pwa PT6A67A
- Propeller: Hartzl HCB5MA3
- System (JASC): 7250 · Turbine Section
- Part: Turbine Blades
- Part number: 304418301
- Part serial: PCERD0104
- Condition: Failed
- Location: Engine
- Stage of operation: NR
- How discovered: O
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ON MAY 24TH 2019 A SECOND STAGE POWER TURBINE BLADE FAILED PN 3044183-01.  WHEN THE BLADE PORTION LEFT THE 2ND STAGE POWER TURBINE DISK PN 3037313 IT DESTROYED THE NEXT 5 BLADES IN ROTATION OF THE BLADED DISK.  THE SUBSEQUENT OUT OF BALANCE CONDITION DESTROYED THE POWER SECTION IN APPROX 9 SECONDS.  IT APPEARS THAT THE BLADE HAD BEEN CRACKED FOR SOME UNKNOWN AMOUNT OF TIME AND FINALLY WHEN THE CRACK REACHED 30% OF THE FIR TREE THE BLADE PORTION LEFT THE DISK.  THE ENGINE HAD BEEN TO COVINGTON AIRCRAFT WO #220319 FOR A POWER SECTION LIGHT OVERHAUL (IRAN) 11/2015, 5436 TOTAL TIME WHERE THE DISK WAS DE-BLADED, NONDESTRUCTIVE TESTED AND RE-BLADED WITH 5 OF THE 43 BLADES REPLACED.  WITH THE HELP OF THE MECHANIC THAT PERFORMS THE MAINTENANCE ON MY AIRPLANES WE HAVE FOUND 5 OTHER BLADES WITH CRACKS IN THE SAME AREA OF THE FIR TREE ON THIS DISK.  WITHOUT DISASSEMBLY IT IS UNCERTAIN IF THE CRACKS ARE A RESULT OF THE INITIAL FAILURE.  I AM IN POSSESSION OF THE BLADED DISK AND THE 5 REJECTED BLADES.  IN THE INTEREST OF SAFETY I HAVE REACHED OUT TO THE NTSB IN HOPES OF UNBIASED ASSESSMENT OF THIS PROBLEM.  I AM AWARE OF 8 ENGINES THAT HAVE HAD 2ND STAGE PT BLADE FAILURES WITH TIME IN-SERVICE RANGING FROM 50 TO 7000 HOURS.  THIS COULD HAVE BEEN A FATAL ACCIDENT HAD IT FAILED IN FLIGHT.  I WAS LUCKY AS IT HAPPENED ABOUT 20 FEET INTO THE TAKE-OFF ROLL.
